Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 32, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 31, 2004, 4:49 PM EDT for Lycoming County, Sullivan County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 4:49 PM EDT (20:49 UTC)
- Expired
- Jul 31, 2004, 10:45 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Lycoming County, PA, Sullivan County, PA
The radar
The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 312049
FFWCTP
PAC081-113-010245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT SAT JUL 31 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 1045 PM EDT.
* AT 445 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
FLOODING ALREADY OCCURRING IN SULLIVAN AND LYCOMING COUNTIES.
HEAVY RAINFALL IS CAUSING FLASH FLOODING ALONG AND CLOSE TO THE
MUNCY CREEK...FROM NORDMONT IN SULLIVAN COUNTY DOWN TO HUGHESVILLE
IN LYCOMING COUNTY. A NUMBER OF ROADS ARE UNDER WATER AT THIS
TIME...AND THE WATER IS EXPECTED TO CONTINUE TO RISE FOR AT LEAST AN
HOUR OR MORE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
LAT...LON 4150 7639 4133 7628 4116 7662 4116 7693
4135 7698
$$
DANGELO1 follow-up statement
000 WGUS71 KCTP 010112 FFSCTP PAC081-113-010230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES FOR SULLIVAN AND LYCOMING COUNTIES UNTIL 1045 PM EDT... AT 9 PM...MOST OF THE STEADY RAIN HAS MOVED EAST OF THE REGION. HOWEVER...FLOODING CONTINUES ACROSS SOUTHERN SULLIVAN AND EASTERN LYCOMING COUNTIES. SEVERAL ROADS REMAINED CLOSED...INCLUDING PORTIONS OF ROUTE 220. ROUTE 220 FROM THE SULLIVAN COUNTY LINE TO HUGHESVILLE REMAINS CLOSED. AS THE WATER MOVES DOWNSTREAM ON THE MUNCY CREEK...TOWARDS THE SUSQUEHANNA RIVER...THERE IS CONCERN THAT FLOOD WATERS MAY SPILL ONTO ROUTE 405. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MARTIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:59 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 31, 2:59 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SAT JUL 31 2004 .SYNOPSIS... A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO THE NW EARLY SUNDAY. DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST. MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE PA. THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK AHEAD. && .AVIATION... VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT. GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM. && .SHORT TERM (TONIGHT THROUGH SUNDAY)... MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING. THE FLASH FLOOD WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH THE LINE. SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S IN SE. MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP BEGIN THE DRYING PROCESS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT COMFORTABLE HUMIDITY. MOST LOCATIONS WILL APPROACH OR TOP 80F. TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND BEGINS...MOST LIKELY IN NW. KEPT IT WILL INTO 80S IN SE BUT COOLED NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED. THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLASH FLOOD WATCH FOR ZONES PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH SUNDAY MORNING. && SYNOPSIS...GRUMM AVIATION...BUDD SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 509 AM EDT SAT JUL 31 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010905- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 509 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS. HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 31, 2:22 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 222 PM EDT SAT JUL 31 2004 PAZ036-311900- FRANKLIN- 222 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN AND NORTHERN FRANKLIN COUNTY... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF BREEZEWOOD ON TUSCARORA MOUNTAIN...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR MERCERSBURG AROUND 235 PM...FORT LOUDON AROUND 250 PM AND ST. THOMAS AROUND 300 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DANGELO
Local storm report, Jul 31, 3:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ST. THOMAS 39.94N 77.74W
07/31/2004 FRANKLIN PA LAW ENFORCEMENT
TREES DOWN WEST OF CHAMBERSBURG
&&
MMDSpecial weather statement, Jul 31, 3:20 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SAT JUL 31 2004 PAZ050-052-311945- NORTHUMBERLAND-SNYDER- 320 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN SNYDER AND SOUTHERN NORTHUMBERLAND COUNTIES... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS 7 MILES WEST OF SELINSGROVE...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HERNDON...HUMMELS WHARF...AND SHAMOKIN DAM AROUND 325 PM...RESLER AND SUNBURY AROUND 330 PM...REBUCK AND URBAN AROUND 335 PM...TREVORTON AND STONINGTON AROUND 340 PM AND FARNSWORTH AROUND 345 PM. A WIND GUST TO 50 MPH IS POSSIBLE WITH THIS STORM LINE. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGELO
Special weather statement, Jul 31, 3:43 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 PM EDT SAT JUL 31 2004 PAZ051-053-312015- COLUMBIA-MONTOUR- 343 PM EDT SAT JUL 31 2004 ...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES... AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 45 MPH. THE THUNDERSTORM WILL BE NEAR JERSEYTOWN AND CATAWISSA AROUND 350 PM...MILLVILLE AND BLOOMSBURG AROUND 355 PM... ORANGEVILLE AND ALMEDIA AROUND 400 PM...MIFFLINVILLE AROUND 405 PM...AND WILL REACH STILLWATER...BENTON AND BERWICK AROUND 410 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 45 min |
| Jul 31, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 64 min |
| Jul 31, 3:32 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 28 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.